MAUDE Adverse Event Report: SYNTHES MONUMENT ROD INTRODUCTION PLIERS FOR DUAL-OPENING IMPL F/6.0MM RODS; PLIERS,SURGICAL

SYNTHES MONUMENT ROD INTRODUCTION PLIERS FOR DUAL-OPENING IMPL F/6.0MM RODS; PLIERS,SURGICAL
Model Number 388.509
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/02/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.(b)(6).The investigation could not be completed; no conclusion could be drawn, as no product was received.Dhr review for part# 388.509 lot# a7pa03 synthes lot # 5164062.Release to warehouse date: 30jan2006, supplier: (b)(4), no ncrs were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of this product that would contribute to this complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes (b)(4) reports an event in (b)(6) as follows: it was reported that during a lumbar discectomy and fusion on (b)(6) 2017 using the uss (universal spinal system), the rod introduction pliers device was being used to seat the uss collar over the screw and tighten onto the rod.This device has a collet that slides up and down and the collet is gently tapped in order to bring down a "sleeve cap" (uss collar) into position.As the surgeon impacted it, this collet (sliding portion) broke off.The part was manually retrieved and surgery was completed with a second similar device.There was no surgical delay, and no reported harm to the patient.This complaint involves one device.This report is for one (1) rod introduction pliers.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Product development investigation was completed.The report indicates that the: the rod introduction pliers are a component of the dual-opening uss system and are utilized for construct assembly.A collar can be loaded onto the barrel of the rod introduction pliers.The pliers¿ jaws can be utilized to engage the rod and the handles compressed to insert the rod into the hook or screw.Finally the collar can be seated on the screw using a hook positioner (388.631) and a 12-point nut attached and tightened.The returned instrument was evaluated and the complaint condition was able to be confirmed as the collet was found to be broken at the silver braze.The remainder of the device was found to function as intended.The complaint condition was unable to be replicated due to post-manufacturing damage.No dimensional analysis was available at the fracture site due to post-manufacturing damage.Based on the complaint description the collet was impacted causing the device to fail.Relevant drawings for the returned instrument were reviewed (both current revision and from the time of manufacture: top-level.The design, materials and finishing processes were found to be appropriate for the intended use of this device.A device history review, including material and hardness review, was performed for the returned instrument¿s lot number and no ncrs or complaint-related issues were identified with the lot number which may have contributed to the complaint condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device used for treatment, not diagnosis.Report was initially submitted on oct 27, 2017, but the fda site was down.Advised by fda on nov 8, 2017 to resubmit medwatch.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
ROD INTRODUCTION PLIERS FOR DUAL-OPENING IMPL F/6.0MM RODS
Common Device Name
PLIERS,SURGICAL
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6888649
Report Number1719045-2017-10969
Device Sequence Number705925
Product Code HTC
UDI-Device Identifier10705034773339
UDI-Public(01)10705034773339(10)A7PA03
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 09/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number388.509
Device Catalogue Number388.509
Device Lot NumberA7PA03
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/22/2017
Initial Date Received by Manufacturer 09/02/2017
Supplement Date Received by Manufacturer09/22/2017
10/26/2017
Initial Report FDA Received Date09/22/2017
Supplement Report FDA Received Date10/09/2017
11/08/2017
Patient Sequence Number1